Winter Weather, East Slopes Southern Cascades
- When
- March 5, 7:00 AM PST to March 6, 7:00 AM PST
- Where
- East Slopes Southern Cascades forecast zone
- Reported by
- NEWSPAPER
A winter storm brought moderate snowfall amounts with Blewett Pass measuring 8 inches of snow. The snow contributed to an indirect fatality and injury six miles south of Blewett Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A winter storm brought moderate snowfall amounts with Blewett Pass measuring 8 inches of snow. The snow contributed to an indirect fatality and injury six miles south of Blewett Pass. A semi-tractor trailer coming from the opposite direction spun out, hit a guard rail, and jackknifed colliding with an oncoming passenger car. Snow and slush were reported on the roadway at the time of the accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 5, 2:30 AM PST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 230 AM PST FRI MAR 5 2004 .SHORT TERM...CONCERN THIS PACKAGE IS WITH SNOW FOR THE MOUNTAINS TODAY AND TONIGHT ALONG WITH WINDS INTO THE WEEKEND. THE NEXT STRONG STORM SYSTEM TO AFFECT THE REGION IS ABOUT TO ENTER THE PACNW. THE STORM WILL RACE ACROSS THE TWO STATE AREA TODAY WITH PRECIPITATION DEVELOPING FROM WEST TO EAST. AREA MOUNTAINS SUCH AS THE WA/OR CASCADES SHOULD HAVE ACCUMULATING SNOWS TO BEGIN THIS MORNING AND THEN OVER THE BLUE/WALLOWA MOUNTAINS THIS AFTERNOON. IMPRESSIVE UPPER LEVEL JET AND UPSLOPE SHOULD FURTHER AID TO THE SNOW TOTALS OVER THE BLUES/WALLOWAS AND A SNOW ADVISORY WILL BE IN AFFECT FROM THIS AFTN THROUGH TONIGHT. IN ADDITION TO THE SNOW...DRIER AIR FILTERS INTO THE REGION LATE THIS AFTERNOON/EVENING AND WITH 850MBS/WINDS AROUND 35/40KTS...THIS MAY MIX DOWN TO THE SURFACE ACROSS PORTIONS OF THE REGION. THE DRIER AIR MOVES INTO THE ENTIRE AREA SATURDAY WITH IMPROVING CONDITIONS EXPECTED. HOWEVER...WITH A NW UPSLOPE FLOW OVER THE BLUES...SCATTERED -SHSN IS EXPECTED TO CONTINUE. A TEMPORARY BREAK IN BETWEEN SYSTEM IS EXPECTED UNTIL ANOTHER STORM SYSTEM TAKES AIM ON WA/OR SATURDAY NIGHT. HOWEVER...THIS STORM BRINGS A WARM FRONT ALONG WITH IT AND SNOW LEVELS ARE EXPECTED TO INCREASE WITH BREEZY TO WINDY CONDITIONS EXPECTED. A RIDGE OF HIGH PRESSURE TRIES TO BUILD INTO THE REGION SUNDAY. THIS SHOULD BRING DRIER AND WARMER AFTERNOON HIGH TEMPERATURES FOR SUNDAY. .LONG TERM...THE UPPER RIDGE THAT BEGINS TO BUILD OVER THE AREA SUNDAY LOOKS TO STRENGTHEN DURING THE EARLY PART OF THE WEEK. THUS EXPECT MOSTLY DRY AND MILD CONDITIONS MONDAY AND TUESDAY. A WEAK SYSTEM MAY TRY TO BUST THROUGH THE RIDGE WEDNESDAY WITH MAY BE ANOTHER WEAK SYSTEM FOR LATE THURSDAY. WILL KEEP POPS LOW AND TEMPS SEASONAL WEDNESDAY AND THURSDAY. GKH && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 51 34 52 / 60 40 20 WALLA WALLA 55 36 55 / 60 40 20 TRI-CITIES 57 35 57 / 40 10 10 YAKIMA 53 30 51 / 40 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...SNOW ADVISORY THIS AFTERNOON AND EVENING FOR OREGON ZONES 46...50. WA...SNOW ADVISORY THIS AFTERNOON AND EVENING FOR WASHINGTON ZONE 30. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST FRI MAR 5 2004 ORZ041>050-WAZ024>030-061300- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 500 AM PST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE TWO STATE AREA TODAY. SNOW WILL FALL ACROSS AREA MOUNTAINS WITH ACCUMULATING SNOWS BETWEEN 3 TO 6 INCHES IS EXPECTED IN THE BLUE AND WALLOWA MOUNTAINS. A SNOW ADVISORY IS IN EFFECT FOR THIS AREA FOR THIS AFTERNOON AND EVENING.(PLEASE SEE PRODUCT PDXWSWPDT). IN ADDITION...BREEZY TO WINDY WEST TO NORTHWEST WINDS ARE LIKELY TODAY AND TONIGHT ACROSS MOST OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER STORM SYSTEM WILL AFFECT THE TWO STATE AREA SATURDAY AND SATURDAY NIGHT WITH VALLEY RAIN AND MOUNTAIN SNOW AND WINDY CONDITIONS. THEN A RIDGE OF HIGH PRESSURE TRIES TO BUILD INTO THE AREA WITH IMPROVING CONDITIONS AND WARMING TEMPERATURES SUNDAY AND INTO THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE BLUE AND WALLOWA AREAS THIS AFTERNOON AND EVENING FOR ACCUMULATING SNOWS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388551.